? regarding phenergan administration & being a concerned patient - page 2
This summer I was a patient in the hospital post op and had severe nausea. Doc orders phenergan IV push. Well, the nurse comes in, pushes undiluted phenergan, fast (less than 3 min I would say), in... Read More
Nov 8, '06Joined: Dec '02; Posts: 41,761; Likes: 48,081We give IV phenergan all the time and I've never had a problem in the 9 years I've been a nurse. We dilute it and push it slowly from the farthest port of course. Never had a vein "blow" because of it and haven't had anyone c/o pain.
Nov 8, '06Occupation: RN in the NICU Specialty: NICU ; Joined: Jul '06; Posts: 294; Likes: 69Thanks for the discussion everyone. As a nursing student I guess I follow everything by the books and know that if phenergan iv push is ordered to dilute and do it very slowly. I didn't realize that it was so potentially hazardous though. Thanks for that article Daytonite. I would really like to do something about this and get this policy changed as I feel that it is unsafe and a possible lawsuit as well if something were to happen. Thanks again for all the discussion.
Maybe not necessarily (sp?) policy change but this subject is serious and needs to be brought to the attention of everyone involved w/ drug administration.Last edit by iHeartNICU on Nov 8, '06 : Reason: added last sentence
Nov 8, '06Occupation: Happily in Nursing Education! Specialty: 13 year(s) of experience in Education, Acute, Med/Surg, Tele, etc ; From: US ; Joined: Oct '04; Posts: 2,757; Likes: 415OUCH! I give lots of phen in my line of work...I dilute it in 10 ml of saline, give SLOW push, and back it up with another 10 of saline. I also will apply a cold compress if it stings immediately and that seems to help the pt with sting (some people get the sting no matter how slow).
Also..this is true of Toridol! Dilute in 10 mL of saline, good 10ml flush!
THis is facility protocol where I am from!
Nov 8, '06Specialty: med/surg, ortho, rehab, ltc ; From: US ; Joined: Feb '01; Posts: 110; Likes: 149Thanks for bringing this up, 1NAmyllion. Does anyone here give much IV valium, Tordol and/or Benadryl? As a pt I've had all three of these drugs pushed undiluted in the proximal port all they all burned!!!:angryfire
That was 5 yrs ago. Maybe they are given diluted now. I'll look them up when I get home. Thanks for any info.
Nov 8, '06Occupation: Happily in Nursing Education! Specialty: 13 year(s) of experience in Education, Acute, Med/Surg, Tele, etc ; From: US ; Joined: Oct '04; Posts: 2,757; Likes: 415O yeah...I was just talking to a friend too..and with patients that seem more sensitive to phen or others...I will actually get the 10ml saline, add the med in the syringe..and our IV pumps have a secondary that fits our syringes. I will program it on secondary piggy back for say 9ml (to be safe) at a slow pace per patient comfort! I have also done this for times I am busy as all get go and my push too fast...
But this technique..watch that machine and patient. I underset my volume for checking on purpose, and check in every few minutes.
Oh and of course...make sure that you flush the line and whatever is going in primary is compatable. I am lucky...most of my pts are on compatable IVF's..and flush well after too!
Nov 8, '06Occupation: RN - ER Specialty: 25 year(s) of experience in burn, geriatric, rehab, wound care, ER ; Joined: Jul '02; Posts: 458; Likes: 557The facility I work at has recently banned it in the IV form exactly because of these problems. I agree with the poster that said being a patient makes you a better nurse. I was an ER patient once upon a time - I had nice nurse and jaded nurse looking after me - it certainly gave me a fresh perspective and made me a better nurse.